senior couple enjoying life

What to do when antidepressants are sabotaging your sex life

 Here’s your dilemma: you need an antidepressant possibly to relieve anxiety, depression, improve sleep or thinking and concentration skills. While you do feel better, the downside is it’s killing your sex life. You don’t want to stop taking it but you’d like to also continue intimate relations with your partner.

One in six Americans take some kind psychiatric medication and most are in the form of antidepressants. Antidepressants can be a godsend for anyone suffering from depression. However, a common side effect that can affect as many as 70 percent of patients taking antidepressants is a change in their sex life.

Sexual side effects are common in both men and women and can include the following:

  • Lack of desire
  • Loss of sensation
  • Erectile dysfunction
  • Difficulty achieving orgasm

Depending on the person taking an antidepressant and what type and dosage prescribed, it will determine the severity of sexual side effects.  Not everyone is affected the same when taking an antidepressant.  For some, they may notice major changes in their sexual functioning, others may only experience minor changes, and the rest will notice no change at all.

It is not completely understood why sometimes antidepressants may inhibit bedroom performance. However, what we do know is which antidepressants have fewer sexual side effects and which ones have the most. Discuss with your doctor which antidepressant is right for you and would have the least sexual side effects.

Antidepressants with the least and most sexual side effects

Antidepressants with the least likelihood of sexual side effects include:

  • Bupropion (Wellbutrin XL, Wellbutrin SR, Aplenzin, and Forfivo XL)
  • Mirtazapine (Remeron)
  • Vilazodone (Viibryd)
  • Vortioxetine (Trintellix)

Antidepressants more likely to result in sexual side effects include:

  • Selective serotonin reuptake inhibitors (SSRIs) – Celexa, Lexapro, Prozac, Paxil, Paxil CR, Pexeva, and Zoloft
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs) – Effexor XR, Pristiq, Khedezla, and Cymbalta
  • Tricyclic and tetracyclic antidepressants – Pamelor and Anafranil
  • Monoamine oxidase inhibitors (MAOIs) – Marplan, Nardil, and Parnate

Managing sexual side effects of antidepressants

If you’re suffering from sexual repercussions from taking an antidepressant, there are ways to cope with these sexual changes.  Keep in mind, everyone is an individual and their response to using an antidepressant will be different from someone else.  The suggestions listed may not completely correct all sexual side effects but may help restore your sex life while taking the antidepressant you need. Also, discuss with your doctor their suggestions on what approach is best for you:

  • Medication – Men experiencing erectile dysfunction should tell his doctor who can prescribe medications such as Viagra or Cialis.
  • Take antidepressant medication after sexual activity – Check with your doctor if the antidepressant can be taken after sex. Assuming you typically have sex at night, then time the dosage when the level of medication is at its lowest point to reduce any negative side effects.
  • Reduce dosage of antidepressant medication – Consult with your doctor who prescribed the antidepressant to check on lowering the dosage. Sometimes simply lowering the amount can be effective for reducing sexual side effects.
  • Switch to a different antidepressant – Thankfully, there are several options of antidepressants to choose from. Have a thorough discussion with your doctor to determine if switching to a different antidepressant having fewer side effects can restore your sex life.
  • Meet with a therapist – It is not unusual that even though physical issues or medications may be the root cause of sexual issues, psychological issues often become interwoven. Working with a sex therapist or general therapist can help couples explore their sexual concerns by learning to communicate better and expand their repertoire of sexual activities.
Dr. David Samadi | Robotic Prostate Surgeon
Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn

About

ProstateCancer911.com is a resource created by Dr. David Samadi in order to raise awareness and get more men to receive prostate cancer treatment. The information is strictly general and you should always discuss with your doctor issues concerning your health.

Newsletter

Be sure to subscribe to the latest news regarding prostate cancer by filling the form below.

ARE YOUAT RISK for prostate cancer?